Vitamin D is extremely important for good health. It plays several roles in keeping the body’s cells healthy and functioning the way they should. Most people don’t get enough vitamin D and this is when supplements come into play. Taking too many supplements, however, could pose a health risk. What are six problems that could ensue due to taking too many vitamin D supplements?
- Vitamin D deficiency symptoms: Sign in a person’s mood
Many believe that vitamin D should be classified as a hormone, with some calling it the forgotten neurosteroid.
The health consequences of being deficient go far beyond rickets and with what occurs with any other vitamins.
Unlike other vitamins, it can be made by the body when exposed to sun and the active form in the body, called calcitriol which has similarities to hormones.
Vitamin D is involved in calcium absorption, immune function and protecting bone, muscle and heart health.
It occurs naturally in food and can also be produced by the body when the skin is exposed to sunlight.
Aside from fatty fish, there are a few foods rich in vitamin D and most people don’t get enough sun exposure to produce adequate vitamin D.
Thus having a deficiency is very common.
Supplements are also very common and both vitamin D2 and D3 can be taken in supplement form.
What happens if a person takes too much vitamin D supplements?
Elevated blood levels
One study looked at data from more than 20,000 people over a 10-year period.
It found that only 37 people had levels above 100 ng/ml. Only one person had true toxicity, at 364 ng/ml. Vitamin D levels greater than 100 ng/ml are considered harmful.
Toxicity symptoms have been reported at extremely high blood levels resulting from megadoses.
Elevated blood calcium levels
Vitamin D helps the body absorb calcium from the food eaten. In fact, this is one of its most important roles.
However, if vitamin D intake is excessive, blood calcium may reach levels that can cause unpleasant and potentially dangerous symptoms.
Symptoms of high blood calcium levels include digestive distress, fatigue, excessive thirst and frequent urination.
- Heart attack symptoms: Feeling pain in this body part could be a sign
Nausea, vomiting and poor appetite
Many side effects of too much vitamin D are related to excessive calcium in the blood.
These include nausea, vomiting and poor appetite.
However, these symptoms don’t occur in everyone with elevated calcium levels.
Stomach pain, constipation or diarrhoea
Stomach pain, constipation or diarrhoea are common digestive complaints that are often related to for intolerances or irritable bowel syndrome.
However, they can also be a sign of elevated calcium levels caused by vitamin D intoxication.
As vitamin D plays an important role in calcium absorption and bone metabolism, getting enough is crucial for maintaining strong bones.
However, too much vitamin D can be detrimental to bone health.
Excessive vitamin D intake frequently results in kidney injury. Too much vitamin D may lead to kidney injury in people with healthy kidneys, as well as those with established kidney disease.
Vitamin D is extremely important for one’s overall health. Even if following a healthy diet, a person may require supplements to achieve optimal blood levels.
However, it’s also possible to have too much of a good thing.
It’s recommended to avoid excessive doses of vitamin D. Generally, 4,000 IU or less per day is considered safe, as long as the blood values are being monitored.
Source: Read Full Article